Your vet has to prescribe this & they tell you how much & howlong the dog needs it. The vet will show you how to reduce it safely but the dose must be gradually reduced usually half a tablet each 2 or 3 days down to half a tablet for 2 or 3 days then maybe half every 2nd day, twice, then nothing. You should always check with your vet & never use these strong drugs without vets advise.
Prednisone or any similar steroid cannot just be halted, you need to "step" or "taper" off of the med.
Because the pituitary gland also acts as a sensor, it detects the high levels of cortisol in the body and does not signal the adrenal gland to produce more. The adrenal gland becomes inactive and can atrophy from disuse, much in the way non-used muscles do, losing the ability to function normally.
Exogenous (from outside the body-given as oral meds, etc.) cortisone puts the adrenal gland into a sort-of hibernation. While they are being administered, they furnish the body's cortisol needs in addition to treating the condition they were prescribed for. The adrenal gland needs to be "awakened" from its rest gradually so it can begin full function once again. This is why cortisone and similar drug treatment is slowly and carefully withdrawn. Simply stopping the medication means leaving the body without sufficient cortisone--exogenous or endogenous.
So while steroids are being used as meds, the adrenal gland isn't producing the normal amount it would if steroid meds weren't being given.
"The pituitary gland perceives the high steroid levels yielded by the medication and does not send stimulation to the adrenal glands. In time, the adrenal glands atrophy and they are not able to release cortisone on their own should they be required to do so. This effect lasts as long as three months after the cortisone medication has been discontinued. To allow the adrenal to gradually recover, cortisone pills are usually prescribed in a decreasing dose, rather than a sudden stoppage; an owner should never discontinue the pills suddenly."
The risk of simply stopping and not tapering off of the steroid with the advice of your vet re: how much and how long the reduction to ending the med should be is that the dog will not have enough Cortisol in its system. It could result in Addison's disease, (the permanent lack of enough cortisol for the body) or in health issues similar to those experienced by Addison's patients who are not being treated or are being under-treated.